Damage to Your Nails from Taxotere
Chemotherapy causes numerous side effects cancer patients often discuss with their doctors before starting treatment. The most well-known side effects include:
- Loss of energy
- Hair loss
Other side effects are surprising and unexpected. Changes in fingernails or toenails are problems patients can experience during chemotherapy with Taxotere and other drugs belonging to the taxane family.
Common Nail Damage Caused by Chemotherapy
Chemotherapy can interfere with new cell growth in a person’s body. The cells that your nails and skin are made from are rich in keratin. During treatment with Taxotere, these cells are affected by the disruption in new cell growth.
According to the Memorial Sloan Kettering Cancer Center, regrowing a fingernail takes up to six months, and toenail regrowth takes around a year and a half.
Nail-related symptoms you might notice during and after Taxotere chemo include:
- Nail weakness – Nails can bend or break easily during chemotherapy. Routine tasks like holding a pen or walking in tight-fitting shoes can be painful.
- Nail darkening – The nails might appear bruised and turn different colors, such as red, black, and purple.
- Nail thinning – Nails seem more brittle and thinner while treating cancer with Taxotere, making them more susceptible to breakage. They might also not grow as long as they did before chemo.
- Nail loss – Some nails can lift off the nail bed, breaking or falling off completely.
- Beau’s lines – Beau’s lines are ridges that run across the nails horizontally. They form during disruptions in nail growth, which occur during Taxotere treatment. The lines can also develop from a nail infection, commonly caused by chemotherapy.
- Koilonychia – Koilonychia is also called spoon nails. The condition occurs when the nails rise at the ends, making it look like someone scooped out the nails. The chemical reaction chemotherapy causes in the body can lead to koilonychia. The condition also results from nail trauma and nutrient deficiencies.
- Nail fungus – Fungus is an infection that can develop underneath the nails. The nails are vulnerable to fungus since chemo causes different thicknesses and consistencies.
- Secondary nail infections – Infections often occur in the nail bed and skin around the nails when the nails break off or develop cracks. Symptoms might include bruising, swelling, and discharge from the nail bed.
Why Does Taxotere Cause Nail Damage?
Not all chemotherapy drugs cause damage or changes in fingernails and toenails. Taxanes, such as Taxotere, cause nail problems more frequently than other chemotherapy drugs.
The National Library of Medicine published a study about the effects of docetaxel on two cancer patients’ nails. Both received docetaxel once every three weeks and developed severe nail changes.
The first case involved a woman diagnosed with breast cancer. Initially, she underwent six chemotherapy cycles with cyclophosphamide, 5-fluorouracil, and methotrexate. She also underwent radiotherapy that resulted in complete remission.
However, a bone scan revealed a metastasis on her right rib years later. She started chemotherapy with docetaxel after pamidronate injections didn’t improve her disease. A prominent adverse side effect of the treatment was nail changes. After four months of docetaxel chemo, researchers observed fingernail and toenail changes, such as:
- Subungual hematomas – Blood trapped under the nail
- Dyschromasia – Irregular or patchy skin discoloration
- Onycholysis – Nail separating from the nailbed
- Dystrophy – Abnormal changes to the texture, shape, growth, and color of the nail
- Hemorrhages – Bleeding under the nails
In the second case, a man diagnosed with advanced gastric cancer underwent radical total gastrectomy and chemotherapy with carboplatin and 5-FU. However, after twelve cycles of treatment, poor clinical response resulted in a regimen change. The patient started docetaxel chemotherapy treatment.
After completing four cycles, he developed painful subungual hematomas and tingling and numbness in the fingers. Eventually, the nail damage caused onycholysis.
How to Prevent Nail Changes During Chemotherapy
You might be able to prevent the harmful effects of Taxotere on your nails. Some doctors recommend a hydrating nail solution. You can also try at-home treatments to protect your nails during chemotherapy, such as:
- Keeping your nails trimmed and clean
- Wearing gloves while exposing your hands to the sun or cleaning with toxic products
- Avoiding steamy showers, hot baths, or soaking your hands in hot water
- Wearing properly fitting shoes to prevent toenail constriction
- Soaking your nails in natural oils
How to Treat Nail Damage After Taxotere Treatment
Treatments aren’t available for some nail-related side effects, such as:
- Nail ridges
- Nail darkening
- Weak or brittle nails
- Beau’s lines
After finishing Taxotere chemo, you might have to wait for your nails to strengthen and return to normal. Regrowing your nails requires keeping them clean and trimmed, which also reduces the risk of infection.
If you notice a fungal infection or secondary nail infection, speaking to your doctor is crucial. You might need an antifungal medication or antibiotic.
Nails that loosen from the nail bed or fall off can lead to various complications. You should protect the nail bed to prevent further damage and infection while waiting for the nail to regrow. You can cover your nail with a nonstick bandaid, soak the area in cold water, or apply a lubricant such as petroleum jelly.
You must notify your oncologist of any symptoms you notice, even if they seem minor. Your medical team can monitor the side effects of your treatment with Taxotere and determine whether to change your regimen. They can also recommend at-home remedies and other treatments to alleviate pain and discomfort.
Contact Hotze Runkle PLLC for More Information
Nail changes aren’t abnormal while undergoing chemotherapy with Taxotere. However, you shouldn’t ignore these symptoms. Whether you notice damage to your nails or other side effects, discussing them with your medical providers is essential. You might prevent complications, such as nail loss, with prompt and adequate care.
If you have experienced the harmful side effects of Taxotere, contact the Taxotere side effects attorneys of Hotze Runkle PLLC immediately. You might be entitled to compensation from the drug manufacturer Sanofi-Aventis. Call us at (800) 763-6155 for a free consultation, or take our online quiz to determine whether you’re eligible for a lawsuit.